Dr. Darren Feldman on Treating Patients Who Develop Neutropenic Fever

​Darren Feldman, MD, assistant attending physician for the Genitourinary Oncology Service, Memorial Sloan Kettering Cancer Center, discusses how to properly treat neutropenic fever as a toxicity stemming from chemotherapy treatment.

Darren Feldman, MD, assistant attending physician for the Genitourinary Oncology Service, Memorial Sloan Kettering Cancer Center, discusses how to properly treat neutropenic fever as a toxicity stemming from chemotherapy treatment. Feldman says he would not dose reduce a patient's chemotherapy should neutropenic fever arise, but instead treat the toxicity with different medications such as pegfilgrastim.

Feldman says if a patient develops neutropenic fever on the first day of chemotherapy, oncologists could continue on with the chemotherapy regimen and recheck the patient's neutrophil count on the fourth day of the cycle. Another option for patients who develop neutropenic fever is to delay treatment by less than a week.